Computational Economics

, Volume 40, Issue 1, pp 49–62

A Second-Order Difference Scheme for the Penalized Black–Scholes Equation Governing American Put Option Pricing

Article

Abstract

In this paper we present a stable finite difference scheme on a piecewise uniform mesh along with a power penalty method for solving the American put option problem. By adding a power penalty term the linear complementarity problem arising from pricing American put options is transformed into a nonlinear parabolic partial differential equation. Then a finite difference scheme is proposed to solve the penalized nonlinear PDE, which combines a central difference scheme on a piecewise uniform mesh with respect to the spatial variable with an implicit time stepping technique. It is proved that the scheme is stable for arbitrary volatility and arbitrary interest rate without any extra conditions and is second-order convergent with respect to the spatial variable. Furthermore, our method can efficiently treats the singularities of the non-smooth payoff function. Numerical results support the theoretical results.

Keywords

Black–Scholes equation Option valuation Power penalty method Central difference scheme Piecewise uniform mesh 

Mathematics Subject Classification (2000)

65M06 65M12 65M15 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Angermann L., Wang S. (2007) Convergence of a fitted finite volume method for the penalized Black-Scholes equation governing European and American option pricing. Numerische Mathematik 106: 1–40CrossRefGoogle Scholar
  2. Black F., Scholes M. S. (1973) The pricing of options and corporate liabilities. Journal of Political Economy 81: 637–654CrossRefGoogle Scholar
  3. Courtadon G. (1982) A more accurate finite difference approximation for the valuation of options. Journal of Financial and Quantitative Analysis 17: 697–703CrossRefGoogle Scholar
  4. Cox J. C., Ross S., Rubinstein M. (1979) Option pricing: A simplified approach. Journal of Financial Economics 7: 229–264CrossRefGoogle Scholar
  5. Forsyth P. A., Vetzal K. R. (2002) Quadratic convergence for valuing American options using a penalty method. SIAM Journal on Scientific Computing 23(6): 2095–2122CrossRefGoogle Scholar
  6. Hull J. C., White A. (1988) The use of the control variate technique in option pricing. Journal of Financial and Quantitative Analysis 23: 237–251CrossRefGoogle Scholar
  7. Ikonen S., Toivanen J. (2004) Operator splitting methods for American option pricing. Applied Mathematics Letters 17: 809–814CrossRefGoogle Scholar
  8. Jaillet P., Lamberton D., Lapeyre B. (1990) Variational inequalities and the pricing of American options. Acta Applicandae Mathematicae 21: 263–289CrossRefGoogle Scholar
  9. Kangro R., Nicolaides R. (2000) Far field boundary conditions for Black-Scholes equations. SIAM Journal on Numerical Analysis 38: 1357–1368CrossRefGoogle Scholar
  10. Nielsen B. F., Skavhaug O., Tveito A. (2002) Penalty and front-fixing methods for the numerical solution of American option problems. Journal of Computational Finance 5: 69–97Google Scholar
  11. Rogers L. C. G., Talay D. (1997) Numercial methods in finance. Cambridge University Press, CambridgeGoogle Scholar
  12. Schwartz E. (1977) The valuation of warrants: Implementing a new approach. Journal of Financial Economics 4: 79–93CrossRefGoogle Scholar
  13. Vazquez C. (1998) An upwind numerical approach for an American and European option pricing model. Applied Mathematics and Computation 97: 273–286CrossRefGoogle Scholar
  14. Wilmott P., Dewynne J., Howison S. (1993) Option pricing: Mathematical models and computation. Oxford Financial Press, Oxford, UKGoogle Scholar
  15. Wu X., Kong W. (2005) A highly accurate linearized method for free boundary problems. Computers and Mathematics with Applications 50: 1241–1250CrossRefGoogle Scholar
  16. Zvan R., Forsyth P. A., Vetzal K. R. (1998a) A general finite element approach for PDE option pricing models. University of Waterloo, CanadaGoogle Scholar
  17. Zvan R., Forsyth P. A., Vetzal K. R. (1998b) Penalty methods for American options with stochastic volatility. Journal of Computational and Applied Mathematics 91: 199–218CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC. 2011

Authors and Affiliations

  1. 1.Institute of MathematicsZhejiang Wanli UniversityNingboPeople’s Republic of China

Personalised recommendations